Interactions between atorvastatin ↔ fenofibric acid as reported on the Interactions Checker:
Applies to: Lipitor (atorvastatin), Trilipix (fenofibric acid)
MONITOR CLOSELY: Data from observational studies suggest that the risk of severe myopathy and rhabdomyolysis is increased when fibric acid derivatives are coadministered with an HMG-CoA reductase inhibitor (i.e., statin), even in the absence of a marked pharmacokinetic interaction. Additive pharmacodynamic effects may be involved, since these agents individually have been associated with the development of myopathy. Although gemfibrozil has been implicated most often, presumably due to a pharmacokinetic interaction with statins that significantly increases their concentrations in plasma, other fibrates have also been involved. In clinical trials for delayed-release fenofibric acid, myalgia was reported in 3.3% of patients receiving monotherapy and 3.1% to 3.5% of patients receiving concomitant statin therapy, compared to 4.7% to 6.1% of patients receiving statin monotherapy. Increases in creatine phosphokinase (CPK) to greater than 5 times upper limit of normal occurred in no patients receiving fenofibric acid monotherapy and 0.2% to 1.2% of patients receiving concomitant statin therapy, compared to 0.4% to 1.3% of patients receiving statin monotherapy. Addition of a fibrate to HMG-CoA reductase inhibitor therapy typically provides little additional reduction in LDL cholesterol, but further reductions of triglycerides and increases in HDL cholesterol may be attained.
MANAGEMENT: Caution is advised if delayed-release fenofibric acid is coadministered with a statin. A lower dosage of the statin may be appropriate, particularly if the patient is already receiving the maximum dosage. Coadministration with the maximum dosage of a statin has not been evaluated in clinical studies and should be avoided unless the benefits are expected to outweigh the risks. All patients treated with HMG-CoA reductase inhibitors and/or fibrates should be advised to promptly report any unexplained muscle pain, tenderness, or weakness, particularly if accompanied by malaise or fever. Therapy should be discontinued if creatine kinase is markedly elevated in the absence of strenuous exercise or if myopathy is otherwise suspected or diagnosed. In addition, patients should be closely monitored for hepatotoxicity.
However, it is recommended to note: this does not necessarily mean no interactions exist. always consult with your doctor or pharmacist.
- Lipitor Information for Consumers
- Lipitor Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lipitor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 20 Nov 2010 • 1 answer
Posted 11 Apr 2015 • 2 answers
Posted 18 Apr 2015 • 2 answers
Posted 8 Jul 2015 • 1 answer
Posted 17 Sep 2015 • 2 answers